Aa
Aa
A
A
A
Close
Avatar universal

Supraventricular ectopy

I had a holter monitor that showed low level supraventricular ectopy with one couplet but no runs of supraventricular tachycardia.  Should I be concerned?
3 Responses
255722 tn?1452546541
Hi there!   You shouldn't necessarily be concerned, but your doctor will want to run a few additional tests at this point.  Supraventricular ectopy (basically a premature atrial contraction or PAC on this site) is a benign occurance IF YOU HAVE A STRUCTURALLY NORMAL HEART.  So, your doctor may want to run an echocardiogram and/or a stress test to ensure that your heart is indeed structurally normal.  If it is, then no, you have no need to be concerned (not that my telling you that will stop you).  

Why were you wearing a holter monitor?  Was it because you were noticing palpitations or was there another reason?  One reason I ask is because Supraventricular ectopy is often completely unnoticed by the person experiencing them, so if you were wearing the monitor for another reason, then your doctor will take the arhythmia into consideration as part of your overall diagnosis.  However, if you were experiencing palps and therefore went to the dr. and were fitted for the monitor, then you've pretty much found the culprit.

If the PAC's that you experience are affecting your day to day life and your doctor finds them to be benign, then there are medications that can help you notice them less and therefore "get on with the business of life."  Beta blockers (often in low doses) can help lessen your symptoms and often the doctor will prescribe an SSRI or other anti-anxiety med to help lower your adrenaline levels.  Adrenaline is a key component of PAC's and PVC's and if you can lower the amount of adrenaline in the system, you can lower the number and severity of the arhythmia.  

There are LOTS of posts on this site about PAC's and PVC's.  There are also posts about SVT (supraventricular tachycardia) but your diagnosis says that you never actually experienced SVT while connected to the monitor.  Feel free to fish around in here and ask lots of questions.  There are WONDERFUL people on this site to answer your questions and help alleviate your concerns.

G'luck.
Avatar universal
Thank you for your quick response! I went to the ER last year with palpatations but the EKG and blood work were negative. I had follow up stress MIBI which came back negative after this holter monitor. THey basically are telling me it was from anxiety. My PCP doesn't seem concerned and said the holtor was essentially negative.
255722 tn?1452546541
Then it sounds like you have "nothing" to worry about.  Now, what does THAT mean?  :-)  

The palps will bother you, and at times may get sort of scary because how can that really be okay?  If they get to the point where they are affecting your day to day lifestyle you may consider discussing beta blockers with your doctor.  But, unless they are REALLY bugging you, you may decide not to do this.  Beta blockers have some side effects that aren't really fun to live through while your body adjusts (super tired is the number one complaint).  

Otherwise, the more you worry, the more palps you will experience as the worrying increases adrenaline levels which increases ectopic beats.  And sometimes you cannot control the adrenaline levels no matter how much you try to talk yourself out of the anxiety.  

The good news is that you are physically fine.  And, if you need support you've found a very good place for it.

Good luck to you.
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
The first signs of HIV may feel like the flu, with aches and a fever.
Frequency of HIV testing depends on your risk.